Kentucky, 2025

Flash Flooding and Flooding in Kentucky, June 15 to 17, 2025

June 15 to 17, 2025 · NWS LMK · 11 events in 5 counties and zones

Split upper-level flow set up over the Ohio and Mississippi Valleys for several days between June 15th and 17th, 2025. Upper low pressure became cut off, with a surface stationary front meandering back and forth across the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Split upper-level flow set up over the Ohio and Mississippi Valleys for several days between June 15th and 17th, 2025. Upper low pressure became cut off, with a surface stationary front meandering back and forth across the lower Ohio Valley. In the vicinity of the surface front, a moist and unstable environment was present, with precipitable water values near 2 inches. Each afternoon, scattered to numerous showers and thunderstorms would develop, continuing through the evening hours before diminishing after sunset. Given fairly weak flow aloft, storm motion was fairly slow, increasing the potential for swaths of locally heavy rainfall and flash flooding. Multiple instances of flash flooding were observed over this three day period, with significant flooding observed in Elizabethtown during the evening hours on May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 15, 6:23 PM EST, 1 hour 14 minutes earlier. Its key messages:

  • * Scattered showers and a few thunderstorms are expected through the evening hours. The main threats with this activity are heavy rainfall and lightning. Localized flooding is possible where the heaviest rainfall occurs. * Patchy dense fog is possible late tonight into Monday morning. * Unsettled weather continues next week, with additional rounds of showers and thunderstorms expected. The main risk early in the week will be isolated flash flooding.
Area forecast discussion, Jun 15, 6:23 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
723 PM EDT Sun Jun 15 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

* Scattered showers and a few thunderstorms are expected through the
  evening hours. The main threats with this activity are heavy
  rainfall and lightning. Localized flooding is possible where the
  heaviest rainfall occurs.

* Patchy dense fog is possible late tonight into Monday morning.

* Unsettled weather continues next week, with additional rounds of
  showers and thunderstorms expected. The main risk early in the
  week will be isolated flash flooding.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 336 PM EDT Sun Jun 15 2025

Weak low pressure continues to drift east across West Virginia this
afternoon, with a subtle sfc boundary extending WSW into the Lower
OH Valley. Upstream, a stronger mid-level shortwave trough is moving
over the Ozarks. In between these two features is brief shortwave
ridging that will be in place over our region into tonight. While
forcing and steering flow/deep shear are quite weak, a smattering of
showers have developed as we have easily achieved convective temps.
A moist, unstable airmass remains in place with PW values of 1.8-1.9
inches and a tall, skinny CAPE profile. Though quite small, these
showers this afternoon will remain capable of brief heavy downpours.
Localized ponding/flooding issues could arise due to moisture-laden
air, slow cell motion, and wet soils.

These showers will diminish in coverage and intensity with sunset,
with drier conditions overnight. A few spotty showers may linger,
particularly over south-central KY. Some partial clearing will again
promote the development of fog in the humid, stagnant air. Mid and
high clouds will increase early Monday morning ahead of the trough
and ongoing convection to our west. Temperatures will fall into the
upper 60s and low 70s tonight before stabilizing. Low stratus should
fill in and linger through the morning hours.

The mid-level shortwave trough approaches the Mid-MS Valley tomorrow
before moving ENE over central KY and southern IN Monday night into
early Tuesday. Diurnal sfc heating and destabilization of the still
very moist airmass, as well as the approaching wave, will promote at
least scattered showers and storms Monday afternoon. The arrival of
stronger forcing, including a 25-30 kt LLJ nosing in from the
southwest, will enhance shower/storm coverage Monday evening and
overnight. So unlike recent nights, this round of convection will
not diminish diurnally. Will keep high PoPs overnight into early
Tuesday morning.

The overall severe weather threat on Monday remains low. Deep-layer
shear only tops out around 20-25 kts, though available instability
should be sufficient for isolated strong updrafts. The main concern
will be locally heavy rainfall/isolated flash flooding. Convective
intensity will be tempered by waning instability Monday night. Highs
Monday will reach the low to mid 80s, and lows Monday night will
again be in the upper 60s to low 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 336 PM EDT Sun Jun 15 2025

Tuesday through Tuesday Night...

The mid/upper level shortwave trough swings east of the area by
Tuesday night. But scattered to numerous showers and storms will
remain possible through Tuesday. Some stronger storms will be
capable of torrential rainfall, gusty winds, and lightning.
Depending on convective evolution Monday afternoon through Monday
night, FFG may be fairly low in some areas. Will have to watch
this period closely for at least isolated instances of flash
flooding.

Conditions do look to dry out Tuesday night into the first part of
Wednesday with rising heights behind the departing wave.

Wednesday through Saturday...

A quasi-zonal upper-level pattern will continue into Wednesday, with
additional shortwave troughs sliding quickly across the CONUS.
Medium-range guidance continues to suggest that the most potent of
these systems will cross just north of the Ohio Valley Wednesday
into Thursday, bringing stronger flow aloft and better forcing for
showers and thunderstorms, some of which could be strong. AI/ML
guidance and CIPS analogs continue to suggest that the Wednesday
evening into Thursday morning period could bring an elevated
potential for strong to severe storms, which is consistent with the
SPC Day 4 Outlook. The best forcing and moisture may remain just
north of the area; however, given the amount of lead time, we will
continue to monitor as shifts in guidance could bring the better
severe potential into central KY and southern IN.

Thursday, additional showers and storms are possible as a "cold
front" moves through the region. The air mass behind this front
should be drier, but is unlikely to bring much of a cool down in
temperatures heading into next weekend. In fact, there is fairly
good agreement in medium-range guidance in upper level ridging
building across the eastern US next weekend. This kind of pattern
would suppress thunderstorm chances and support seasonably hot
temperatures, with highs likely making it into the upper 80s and
lower 90s.

&&

.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 723 PM EDT Sun Jun 15 2025

VFR conditions currently with scattered showers and very few storms
over the region. As the sun sets, showers and storms will dissipate.
The remainder of the night will feature calm to light winds and
developing stratus. In the early morning, this stratus will lower
and reduce visibility. Similar to the previous morning. Once the sun
rises, this will allow CIGs and VIS to improve. In the afternoon on
Monday, showers and storms will once again develop over the region
bringing heavy rain and lightning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...EBW
LONG TERM...EBW/CSG
AVIATION...SRW
Hazardous weather outlook, Jun 15, 3:34 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
434 PM EDT Sun Jun 15 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162045-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
434 PM EDT Sun Jun 15 2025 /334 PM CDT Sun Jun 15 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Scattered showers and a few thunderstorms are expected into the evening.
Heavy rainfall and lightning are expected with any thunderstorm, and
isolated flash flooding is possible in areas which receive extended
periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms capable of torrential rainfall are expected
Monday afternoon and evening. Localized flash flooding will be
possible in areas that see an extended period of heavy rain. The
strongest storms could also produce locally gusty winds. Additional
thunderstorms will be possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

Showers and storms this afternoon and evening will move from west to
east at 5 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 flood. Local standard time, as filed.

Flood, Nelson

When
June 15, 7:37 PM EST to 7:52 PM EST
Where
Nelson County, 2.29 mi ESE of Coxs Creek to 2.21 mi ESE of Coxs Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
37.890, -85.430

Flooding was reported along Hobbs Lane.

Flash Flood, Nelson

When
June 15, 8:10 PM EST to 9:10 PM EST
Where
Nelson County, 2.54 mi ESE of Woodlawn to 2.53 mi ESE of Woodlawn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.800, -85.331

Water was flowing over Tom Greer Road.

Flood, Boyle

When
June 15, 8:51 PM EST to 9:21 PM EST
Where
Boyle County, 0.57 mi W of Little Needmore to 0.59 mi W of Little Needmore
Cause
Heavy Rain
Reported by
Public
Coordinates
37.652, -84.760

Flooding was reported along East Lexington Avenue in Danville.

Flash Flood, Washington

When
June 15, 8:52 PM EST to 9:52 PM EST
Where
Washington County, 1.18 mi ENE of Fredricktown to 1.09 mi ENE of Fredricktown
Cause
Heavy Rain
Reported by
Public
Coordinates
37.755, -85.309

Flash flooding and a mudslide occurred along US Route 150 near mile marker 3 in Washington County.

Flash Flood, Bullitt

When
June 15, 9:06 PM EST to 10:06 PM EST
Where
Bullitt County, 3.11 mi ENE of Lebanon Jct to 3.1 mi ENE of Lebanon Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.840, -85.674

A water rescue was performed near the intersection of Old Boston Road and Wilson Creek Road.

Flash Flood, Washington

When
June 15, 10:06 PM EST to 11:06 PM EST
Where
Washington County, 1.38 mi S of Battle to 1.4 mi S of Battle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.760, -85.034

A water rescue was performed for a person whose vehicle became trapped in flood waters along East Fork Road near Mackville.

Flash Flood, Hardin

When
June 16, 5:14 PM EST to 6:14 PM EST
Where
Hardin County, 1.14 mi ENE of Elizabeth Town to 1 mi E of Elizabeth Town
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.703, -85.850

Water was covering North Mulberry Street in front of Elizabethtown High School.

Flash Flood, Hardin

When
June 16, 5:15 PM EST to 6:15 PM EST
Where
Hardin County, 0.88 mi SE of Elizabeth Town to 0.69 mi SSE of Elizabeth Town
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.690, -85.860

Streets in downtown Elizabethtown became almost impassable due to high water.

Flash Flood, Hardin

When
June 16, 5:15 PM EST to 7:15 PM EST
Where
Hardin County, 0.88 mi SE of Elizabeth Town to 0.84 mi SE of Elizabeth Town
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.690, -85.860

Multiple water rescues were performed, cars became stuck in flood waters, roads were closed, and water entered homes in Elizabethtown.

Flash Flood, Hardin

When
June 16, 6:38 PM EST to 7:38 PM EST
Where
Hardin County, 0.33 mi N of Elizabeth Town to 0.36 mi N of Elizabeth Town
Cause
Heavy Rain
Reported by
Public
Coordinates
37.705, -85.871

Flowing water was observed over West Poplar Street, and a water rescue was performed.

Flash Flood, Washington

When
June 17, 7:02 PM EST to 7:12 PM EST
Where
Washington County, 1.51 mi E of Fredricktown to 1.58 mi E of Fredricktown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.748, -85.302

US Route 150 was closed near Mayfield Lane due to flash flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271671, 1271649, 1271674, 1271652, 1271654, 1271656, 1271660, 1271662, 1271665, 1271669, 1271670.